Tennessee, 2011

Flash Flood and Hail in Tennessee, June 16 to 17, 2011

June 16 to 17, 2011 · NWS MEG · 18 events in 9 counties and zones

A mesoscale convective system developed over Northern Arkansas and moved along a stationary front draped across the Mid-South. There were several reports of large hail and damaging winds across West Tennessee during the late afternoon and early evening hours of June 16, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system developed over Northern Arkansas and moved along a stationary front draped across the Mid-South. There were several reports of large hail and damaging winds across West Tennessee during the late afternoon and early evening hours of June 16, 2011. Another mesoscale convective system redeveloped along the stationary front during the early morning hours of June 17, 2011 producing some small hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 1:59 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 16, 1:59 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT THU JUN 16 2011

.DISCUSSION...

SKIES ARE PARTLY CLOUDY TO MOSTLY SUNNY ACROSS THE FORECAST AREA
THIS AFTERNOON WITH TEMPERATURES MAINLY IN THE 90S. SOME ISOLATED
THUNDERSTORMS HAVE DEVELOPED ACROSS THE FORECAST AREA THIS
AFTERNOON. THE FIRST OF THE TWO MCS IS NOW MOVING EAST ACROSS
NORTH CENTRAL ARKANSAS WHILE SECOND MCS IS EXITING SOUTHEAST
KANSAS AND MOVING INTO NORTHEAST OKLAHOMA. A WEAK FRONTAL BOUNDARY
EXTENDS ACROSS SOUTHERN TENNESSEE THROUGH CENTRAL ARKANSAS AND
INTO NORTHERN OKLAHOMA. ALL OF THESE FACTORS SHOULD HELP PRODUCE
SOME ADDITIONAL THUNDERSTORMS ACROSS THE FORECAST AREA TONIGHT SO
WILL KEEP CHANCE POPS FOR TONIGHT. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE TONIGHT WITH DAMAGING WINDS AND PERHAPS
SOME LARGE HAIL AS THE MAIN THREATS.

BY FRIDAY...THE STATIONARY FRONT WILL MOVE NORTH AS A WARM FRONT
WITH SOME ISOLATED THUNDERSTORMS POSSIBLE MAINLY OVER SECTIONS OF
WEST TENNESSEE AND EXTREME NORTHEAST MISSISSIPPI. UPPER LEVEL
RIDGE BEGIN TO BUILD BACK INTO THE REGION BRINGING A RETURN OF
HOT TEMPERATURES AND LITTLE IF ANY RAIN. THE RIDGE WILL CONTINUE
TO BUILD OVER THE WEEKEND BRINGING AFTERNOON TEMPERATURES INTO THE
MID AND UPPER 90S. HEAT INDEX VALUES WILL BEGIN TO APPROACH 105
DEGREES ACROSS SOME AREAS ALONG THE MISSISSIPPI ON SATURDAY AND
OVER A LARGE PORTION OF THE FORECAST AREA ON SUNDAY. A HEAT
ADVISORY MAY BE NEEDED FOR THE LATER PART OF THE WEEKEND. THE HOT
AND HUMIND WEATHER SHOULD CONTINUE INTO MONDAY AS WELL.

A NEW COLD FRONT WILL MOVE INTO THE CENTRAL AND SOUTHERN PLAINS
ON TUESDAY WHICH MAY TRIGGER SOME SCATTERED THUNDERSTORMS OVER THE
FORECAST AREA TUESDAY NIGHT. THE FRONT WILL SLOWLY APPROACH THE
FORECAST AREA ON WEDNESDAY AND THURSDAY. THIS WILL MEAN A
CONTINUED CHANCE OF THUNDERSTORMS BOTH DAYS. IN ADDITION...
TEMPERATURES WILL BE A LITTLE COOLER STARTING TUESDAY WITH
READINGS APPROACHING NEAR NORMAL LEVELS BY THURSDAY.

ARS

&&

AVIATION...

18Z TAF CYCLE (16/18Z-17/18Z)

LITTLE CHANGE FROM EARLIER TAF SET. VFR CONDITIONS ARE EXPECTED TO
OCCUR MUCH OF THE TIME. KEPT IN CB AT KMEM AND KTUP THIS
AFTERNOON WITH A WARM FRONT NEARBY AND AS UPSTREAM CONVECTION OVER
NORTHWEST AR SLIDES TO THE SOUTHEAST. OTHERWISE...STILL THINK
SCATTERED THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
WILL SPREAD INTO THE MIDSOUTH FROM THE NORTHWEST OVERNIGHT. KEPT
TIMING OF TEMPO TSRA FOR TONIGHT AS IN EARLIER TAFS...ALTHOUGH
CONFIDENCE ON TIMING IS LESS THAN DESIRED. SOUTHERLY WINDS 7-10
KTS THIS AFTERNOON...5-8 KTS TONIGHT...THEN INCREASING AFTER
SUNRISE FRIDAY FROM THE S AND SOUTHWEST TO BETWEEN 8 AND 13 KTS.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  95  78  96 /  30  10  10  10
MKL  72  93  73  95 /  30  20  10  10
JBR  73  94  75  96 /  30  10  10  10
TUP  73  96  74  97 /  30  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 16, 2:32 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT THU JUN 16 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-172245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
332 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
UNION CITY TENNESSEE TO TUPELO MISSISSIPPI. DAMAGING WINDS WITH
PERHAPS SOME HAIL ARE THE MAIN THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BUILDING HEAT AND HUMIDITY IS FORECAST FRIDAY THROUGH MONDAY. HEAT
ADVISORIES MAY BE NEEDED AT TIMES DURING THIS PERIOD...WITH THE
MOST LIKELY DAY BEING SUNDAY AS HEAT INDEX READINGS RISE TO
BETWEEN 105 AND 109 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 16, 3:22 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             PALMETTO                34.19N 88.79W
06/16/2011  E0.88 INCH       LEE                MS   LAW ENFORCEMENT

&&

KRM
Local storm report, Jun 16, 3:49 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
449 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             JONESBORO               35.82N 90.69W
06/16/2011  E1.00 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

&&

KRM
Local storm report, Jun 16, 4:34 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             NEUHARDT                35.06N 90.33W
06/16/2011  E0.88 INCH       CRITTENDEN         AR   TRAINED SPOTTER

0530 PM     HAIL             NEUHARDT                35.06N 90.33W
06/16/2011  E1.75 INCH       CRITTENDEN         AR   TRAINED SPOTTER

            UPTO GOLF BALL SIZED HAIL IN NEUHARDT.

&&

TLSJR
Local storm report, Jun 16, 4:48 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             1 S WALCOTT             36.02N 90.67W
06/16/2011  E1.00 INCH       GREENE             AR   PUBLIC

            QUARTER SIZED HAIL NEAR HIGHWAY 141.

0540 PM     HAIL             5 W MARIANNA            34.77N 90.85W
06/16/2011  E1.50 INCH       LEE                AR   TRAINED SPOTTER

            QUARTER TO PING PONG BALL SIZED HAIL NEAR HIGHWAY 79

&&

TLSJR
Local storm report, Jun 16, 4:59 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             SARDIS                  34.43N 89.91W
06/16/2011  E0.88 INCH       PANOLA             MS   TRAINED SPOTTER

            NICKEL SIZE HAIL.

0545 PM     TSTM WND DMG     KENNETT                 36.24N 90.05W
06/16/2011                   DUNKLIN            MO   EMERGENCY MNGR

            TREES DOWN IN KENNETT

0555 PM     HAIL             NEUHARDT                35.06N 90.33W
06/16/2011  E1.00 INCH       CRITTENDEN         AR   TRAINED SPOTTER

            QUARTER SIZED HAIL NOW IN NEUHARDT.

&&

TLSJR
Local storm report, Jun 16, 5:53 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
653 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 WSW KENNETT           36.22N 90.10W
06/16/2011                   DUNKLIN            MO   EMERGENCY MNGR

            FARM SHOPT LOST ROOF AND BACK WALL NEAR COUNTY ROAD 535
            AND HWY Y.

0625 PM     FUNNEL CLOUD     2 E WARDELL             36.35N 89.78W
06/16/2011                   PEMISCOT           MO   LAW ENFORCEMENT

            POSSBILE TORNADO...MAYBE DAMAGE...LAW ENFORCEMENT
            RESPONDING TO SITE.

0649 PM     HAIL             OLIVE BRANCH            34.95N 89.83W
06/16/2011  E0.75 INCH       DESOTO             MS   NWS EMPLOYEE

&&

TLSJR

The radar

The Memphis radar (KNQA), 34 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 16, 5:55 PM CST to 5:56 PM CST
Where
Shelby County, (Mem)memphis Intl Ar
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
35.050, -89.980

A 72 mph wind gust was recorded at the Memphis International Airport.

Hail, Shelby

When
June 16, 6:05 PM CST to 6:20 PM CST
Where
Shelby County, Cordova to 2.12 mi NNW of Forest Hill
Measured
2.25 in hail
Reported by
NWS Employee
Coordinates
35.150, -89.780

Numerous large hail reports ranging from quarter to pool ball size were reported in the Cordova and Germantown areas.

Thunderstorm Wind, Shelby

When
June 16, 6:08 PM CST to 6:13 PM CST
Where
Shelby County, 0.69 mi NNE of (Nqa)nas Memphis Mil to 1.8 mi ENE of (Nqa)nas Memphis Mil
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.289, -89.924

Straight line winds knocked down trees in the Waverly Farms area.

Thunderstorm Wind, Lauderdale

When
June 16, 6:12 PM CST to 6:17 PM CST
Where
Lauderdale County, Ripley to 1.61 mi NNE of Luckett
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.730, -89.550

Straight line winds knocked down a couple of trees in Ripley.

Thunderstorm Wind, Shelby

When
June 16, 6:15 PM CST to 6:20 PM CST
Where
Shelby County, 1.85 mi SW of Cordova to Cordova
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.130, -89.801

A 60 mph gust was recorded on a personal weather station in Cordova. A few trees were knocked down near Walnut Grove Road and Sanga Road.

Thunderstorm Wind, Tipton

When
June 16, 6:15 PM CST to 6:16 PM CST
Where
Tipton County, Atoka
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.430, -89.780

A 63 mph wind gust was recorded on a personal weather station in Atoka.

Thunderstorm Wind, Tipton

When
June 16, 6:20 PM CST to 6:25 PM CST
Where
Tipton County, 0.92 mi SSW of Burlison to 0.97 mi SE of Burlison
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.558, -89.786

Straight line winds knocked down a few trees in Burlison.

Hail, Shelby

When
June 16, 6:20 PM CST to 6:35 PM CST
Where
Shelby County, Bartlett to Arlington
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.200, -89.880

Nickel size hail fell from Bartlett to Arlington.

Thunderstorm Wind, Shelby

When
June 16, 6:20 PM CST to 6:35 PM CST
Where
Shelby County, Ellendale to Arlington
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.230, -89.830

Straight line wind gusts were estimated at 60 to 65 mph from Ellendale to Arlington.

Thunderstorm Wind, Fayette

When
June 16, 6:30 PM CST to 7:00 PM CST
Where
Fayette County, Hickory Withe to Fayette Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.250, -89.600

Straight line winds knocked down numerous trees and a few power lines across Fayette County.

Hail, Fayette

When
June 16, 6:30 PM CST to 6:35 PM CST
Where
Fayette County, Hickory Withe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.250, -89.600

Thunderstorm Wind, Haywood

When
June 16, 6:40 PM CST to 6:45 PM CST
Where
Haywood County, 2.38 mi SE of Meux Corner to 1.47 mi S of Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.408, -89.388

Straight line winds knocked down several large trees between mile markers 43 and 45 on Interstate 40.

Thunderstorm Wind, Crockett

When
June 16, 6:50 PM CST to 6:55 PM CST
Where
Crockett County, 1.01 mi SSW of Cairo to 0.49 mi NE of Alamo
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.807, -89.179

Straight line winds knocked down a couple of trees near Highway 88 in Alamo. Power lines and trees were knocked down on Johnson Road. A storage building was damaged on Johnson Road.

Thunderstorm Wind, Henderson

When
June 16, 7:45 PM CST to 8:15 PM CST
Where
Henderson County, Blue Goose to Darden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.700, -88.580

Straight line winds knocked down trees throughout Henderson County.

Thunderstorm Wind, Carroll

When
June 16, 8:00 PM CST to 8:05 PM CST
Where
Carroll County, 1.29 mi ENE of Huntingdon Arpt to 0.87 mi NE of Huntingdon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.004, -88.448

Straight line winds knocked down a few trees in Huntingdon.

Thunderstorm Wind, Decatur

When
June 16, 8:13 PM CST to 8:18 PM CST
Where
Decatur County, 2.12 mi W of Bible Hill to Bible Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.699, -88.168

Straight line winds knocked down trees along Bible Hill Road.

Hail, Fayette

When
June 17, 5:08 AM CST to 5:13 AM CST
Where
Fayette County, 3 mi W of Oakland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.230, -89.573

Flash Flood, Crockett

When
June 17, 8:25 AM CST to 10:25 AM CST
Where
Crockett County, 1.7 mi WNW of Coxville to 1.66 mi WNW of Coxville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.836, -89.049

Heavy rain resulted in flash flooding near Alamo. The intersection of Cox Road and Highway 152 was flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327845, 327886, 327899, 327932, 327890, 327936, 328004, 328007, 328010, 328012, 328014, 328025, 328031, 328038, 328041, 328042, 328048, 328049.